Flash Flood, Berks
- When
- April 8, 1:01 AM EST to 6:31 AM EST
- Where
- Berks County, Central Portion
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.400, -76.000
Heavy rain that fell on already saturated ground conditions caused stream flooding in central and southern Berks County. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy rain that fell on already saturated ground conditions caused stream flooding in central and southern Berks County. Rain began falling during the early evening and fell at its heaviest between 8 p.m. and 11 p.m. EDT. The rain ended shortly after Midnight EDT on the 8th. Doppler Radar storm total estimates reached between 1.0 and 1.5 inches in the central part of the county. The heavy rain caused flooding along the Manatawny Creek. At Spangville, the creek was above its 6 foot flood stage from 201 a.m. EDT through 731 a.m. EDT on the 8th. It crested at 6.77 feet at 445 a.m. EDT. Actual storm totals included 1.26 inches at the Blue Marsh Dam and 1.12 inches in Reading.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 7, 8:53 PM EST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 953 PM EDT THU APR 7 2005 UPDATED ZONES TO SPRUCE UP WORDING. ALSO TOOK OUT MENTION OF TSTMS IN 3 NRN ZONES. IF 00Z GUIDANCE CONTINUES THE 18Z TREND WHICH WAS SHOWING A PROGRESSIVE SYSTEM WITH THE HEAVIEST RAIN OVER OUR SOUTHERN ZONES...THE THREAT OF FLOODING WILL BE MINIMIZED IN OUR NORTHERN ZONES. HAVE OPTED TO LEAVE FLOOD WATCH IN EFFECT UNTIL MID SHIFT HAS THE OPPORTUNITY TO LOOK OVER THE NEW GUIDANCE. HAVE ISSUED AN SPS FOR POSSIBLE MINOR TIDAL RIVER FLOODING ON THE DELAWARE RIVER SOUTH OF TRENTON. HAVE UPDATED THE FLS FOR THE PASSAIC FLOODING. ISSUED AN RVS FOR THE DELAWARE RIVER FROM TRENTON NORTH TO INDICATE WITHIN BANK RISES...BUT NO FLOODING EXPECTED. RPW PREVIOUS DISC... .SHORT TERM (TONIGHT THROUGH SATURDAY)... WARM SECTOR WEATHER HAS TAKEN HOLD THIS AFTERNOON...WITH VARIABLE CLOUDS ALLOWING A FAIR AMOUNT OF SUNSHINE TO REACH THE SURFACE. PLEASANTLY WARM TEMPERATURES WERE ATTENDED BY GUSTY SOUTH-SOUTHWEST WINDS AS THE INVERSION BROKE AND ALLOWED THE STRONG GUSTY WINDS JUST OFF THE SURFACE TO REACH THE GROUND. THIS GUSTINESS SHOULD SUBSIDE AS EVENING DEVELOPS AND THE BOUNDARY LAYER PARTIALLY LOSES ITS SMALLER SCALE TURBULENCE. AS THE LOW WELL TO THE SOUTH MOVES EAST, THE INVERTED TROUGH NUDGES NORTHWARD AND INTERACTS WITH THE STRONG COLD FRONT HEADING IN FROM THE NORTHWEST. THUS, WITH THIS DYNAMIC SYSTEM BOTH AT THE SURFACE AND ALOFT, WE WILL CONTINUE THE FLOOD WATCH WHERE IT HAD BEEN PREVIOUSLY ISSUED FOR LATER TONIGHT INTO FRIDAY. REGARDING QUANTITATIVE PRECIPITATION FORECASTS, WE WILL FORECAST 0.75 INCHES TO 1.5 INCHES, WITH LOCALLY 2 INCHES IN ANY THUNDERSTORMS. THE BETTER RAINS ARE FORECAST TO BE IN THE CENTRAL AND PERHAPS SOUTHERN ZONES, MAINLY ALONG AND JUST SOUTH OF THE ROUTE 1 CORRIDOR. AGAIN, THE MAJOR EFFECT IS THOUGHT TO BE FOR THE SMALLER CREEKS AND STREAMS, WITH A LESSER RESPONSE ON THE DELAWARE AND PASSAIC MAIN STEMS AND AND THEIR ASSOCIATED RIVERS. AS THE FRONT PUSHES THROUGH THE AREA LATE TONIGHT AND EARLY FRIDAY, WE LOOK FOR CATEGORICAL SHOWERS FOR THE SOUTHEASTERN HALF OF THE CWA EARLY IN THE MORNING, WITH SHOWERS SLOWLY EXITING STAGE RIGHT IN THE AFTERNOON. WELL KEEP IN A CHANCE OF AN EARLY EVENING SHOWER FRIDAY NIGHT, OTHERWISE CLEAR THINGS OUT FOR SATURDAY AND INTO THE WEEKEND AS DRIER AIR MOVES IN ON NORTH THEN NORTHEAST WINDS. && .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... NOT A LOT OF CHANGE WAS MADE TO THE PREVIOUS GRIDS AND FORECASTS, AS BOTH THE MODEL AND HUMAN GUIDANCE HAVE NOT BEEN ALTERED MUCH. BASICALLY, WE WENT WITH A (MOSTLY) DRY FORECAST AS THE BACKDOOR COLD FRONT SHOWN ON THE HUMAN PROG IS NOT WELL FORMED BY THE GFS. INSTEAD, THE GFS SEEMS TO WANT TO DEVELOP SOME UPPER LEVEL ENERGY WHICH ROTATES AROUND THE UPPER LOW MONDAY INTO MONDAY NIGHT. PERHAPS THE TIMING WAS NOT WELL PHASED AND WILL BECOME MORE IN LINE WITH FUTURE RUNS. WE INCLUDED AN INVISIBLE SLIGHT CHANCE OF SHOWERS FOR THAT PERIOD. ALSO, WITH THE APPROACH OF A WARM FRONT LATER THURSDAY FROM THE SOUTHWEST, AND THE PASSAGE OF SEVERAL DAYS OF DRY WEATHER, WE ALSO ADDED THE INVISIBLE SLIGHT CHANCE FOR THURSDAY, TOO, AS IT WAS FELT THE RIDGE ALONG THE COAST WOULD BREAK DOWN. && .AVIATION... CIRRUS COVERED THE FORECAST AREA AND AC WILL BE DEVELOPING THIS EVENING. SOME CU/SC WILL ALSO DEVELOP DUE TO THE DAYTIME HEATING. AS FOR THE CHANCES OF SHOWERS AND TSTMS...AS THE COLD FRONT DROPS DOWN FROM THE NW, FIRST ABE/RDG WILL GET THEM MOSTLY AS RW BUT SOME TSRA PSBL. CONDITIONS ARE EXPECTED TO BE MVFR WITH LCL IFR IN HEAVIER PCPN. LATE TONIGHT, AFTER 06Z AS STEADIER RAIN IS FORECAST TO DEVELOP WITH CONDITIONS LOWERING TO IFR IN MANY AREAS. AFTER 14Z, SOME DRIER AIR STARTS MOVING DOWN FROM THE NORTH GRADUALLY IMPROVING CONDITIONS TO VFR. && .MARINE... S TO SW GUSTY WINDS WILL CONTINUE AHEAD OF THE COLD FRONT THEN NE WINDS BEHIND IT. THEREFORE, I WILL KEEP SCA UP AS GUSTS SHOULD CONTINUE TO REACH 25 KT. IN ADDITION, AFTER THE WINDS SHIFT TO NE, THE SEAS WIL GRADUALLY INCREASE AND REMAIN ABOVE SMALL CRAFT ADVISORY CRITERIA, MAINLY ON THE OCEAN INTO THE EARLY PART OF THE NEW WEEK AS THE LOW DRIFTS SLOWLY OUT TO SEA. THE WIND IS FORECAST TO REMAIN RATHER BRISK THROUGH MOST OF THE WEEKEND. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH TONIGHT AND FRIDAY PAZ054>055-060>062-067>071. NJ...FLOOD WATCH TONIGHT AND FRIDAY NJZ001-007>010-012>013-015>021-027. DE...FLOOD WATCH TONIGHT AND FRIDAY DEZ001. MD...FLOOD WATCH TONIGHT AND FRIDAY MDZ008-012. MARINE...SMALL CRAFT ADVISORY ANZ430>431-450>455. && SHORT TERM/LONG TERM.../ AVIATION/MARINE...RNS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 439 AM EDT THU APR 7 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-080900- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 439 AM EDT THU APR 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... A COLD FRONT APPROACHING FROM TECH NORTHWEST AND LOW PRESSURE MOVING IN FROM THE SOUTHWEST WILL BRING RAIN AND THUNDERSTORMS TO THE AREA. PRECIPITATION WILL BEGIN IN THE AFTERNOON IN NORTHERN AND WESTERN SECTIONS AND MOVE SOUTHEAST. SOME HEAVY RAIN IS POSSIBLE AND RIVERS AND STREAMS...WHICH ARE ALREADY RUNNING HIGH...WILL NEED TO BE WATCHED. RAIN SHOULD END LATE FRIDAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT OR FRIDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 811 PM EDT THU APR 7 2005 DEZ001-NJZ016>019-PAZ069>071-080700- BUCKS PA-CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-NEW CASTLE DE- NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SALEM NJ- INCLUDING THE CITIES OF...CAMDEN...NEWARK... PHILADELPHIA AND WILMINGTON 811 PM EDT THU APR 7 2005 ...MINOR TIDAL FLOODING POSSIBLE ALONG THE LOWER DELAWARE RIVER... MINOR TIDAL FLOODING MAY OCCUR ALONG THE LOWER DELAWARE RIVER SOUTH OF TRENTON NEAR THE TIMES OF HIGH TIDE OVERNIGHT. HIGH TIDE ALONG THE LOWER DELAWARE OCCURS AS EARLY AS AROUND MIDNIGHT EDT NEAR THE MOUTH OF THE RIVER AND AS LATE AS AROUND 200 AM NORTH OF PHILADELPHIA. ROADS NEAR THE RIVER MAY FLOOD FOR A TIME. MOREOVER, EXPECTED RAINFALL WILL HAVE A DIFFICULT TIME DRAINING AS THE RIVER RISES. SUSTAINED SOUTHWEST WINDS HAVE RETARDED DRAINAGE OF THE RIVER INTO DELAWARE BAY, AND THOSE WINDS ARE NOT EXPECTED TO SHIFT BEFORE HIGH TIDE. YOU MAY WANT TO MOVE YOUR VEHICLE IF IT IS PARKED IN A PLACE THAT IS SUSCEPTIBLE TO MINOR TIDAL FLOODING, AND YOU ALSO MAY WISH TO AVOID TRAVELING ON ANY ROADS PRONE TO FLOODING. IF YOU ENCOUNTER FLOODED ROADWAYS, PLEASE DO NOT TRY TO CROSS THEM. INSTEAD, TURN AROUND AND FIND A DRY ALTERNATE ROUTE. MPD
The Philadelphia radar (KDIX), 144 km away, was scanning. The volume nearest the first event began at 06:02 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442671.